Heavy Snow, Southwest Mountains
- When
- January 2, 8:00 AM MST to 11:00 PM MST
- Where
- Southwest Mountains forecast zone
- Reported by
- SNOTEL
SNOTEL and public reports indicated between 6 and 15 inches of snow.
An upper level low pressure system began to close off over southern New Mexico on the 2nd. A significant moisture tap ahead of the low produced an initial wave of freezing sleet and snow across the eastern plains during the 2nd, while snow showers around the wrapped low fell across the southwest mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level low pressure system began to close off over southern New Mexico on the 2nd. A significant moisture tap ahead of the low produced an initial wave of freezing sleet and snow across the eastern plains during the 2nd, while snow showers around the wrapped low fell across the southwest mountains. As the system progressed east late on the 2nd and into the 3rd, wrap-around moisture produced significant snowfall across much of south central and eastern New Mexico. Up to 16 inches of snow accumulated across the east central plains, causing major impacts to travel along Interstate 40 and various state and county roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 2, 4:46 AM MST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 446 AM MST FRI JAN 2 2015 .AVIATION... 12Z TAF CYCLE MTS OBSCURED. UPPER LOW OVER SE AZ AT 11Z TO MOVE SLOWLY EASTWARD THRU 20Z. AREAS OF MVFR TO IFR CIGS/VSBYS IN BR AND -SN WEST OF INTERSTATE 25 AND SOUTH OF INTERSTATE 40 THRU 18Z AND EXPANDING INTO THE MIDDLE RGV AND EAST CENTRAL PLAINS. POTENTIAL FOR MIXED PCPN TYPES WITH FREEZING DRIZZLE AND SNOW SOUTHEAST PLAINS. && .PREV DISCUSSION...344 AM MST FRI JAN 2 2015... .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BE PUSHING INTO NEW MEXICO TODAY...SPREADING ADDITIONAL WINTRY PRECIPITATION OVER CENTRAL TO SOUTHERN SECTIONS OF THE STATE. A FEW INCHES OF SNOWFALL ARE EXPECTED ALONG AND SOUTH OF INTERSTATE 40 TODAY AND TONIGHT...WITH EVEN SOME SLEET AND OR FREEZING DRIZZLE IN PARTS OF THE EAST CENTRAL TO SOUTHEASTERN PLAINS OF NEW MEXICO TODAY. AS THIS LOW PRESSURE SYSTEM EXITS ON SATURDAY ANOTHER WEAKER DISTURBANCE WILL SLIDE OVER NORTHEASTERN NEW MEXICO LATE SATURDAY AND SATURDAY NIGHT...BRINGING SOME LIGHT SNOW TO THE NORTHERN SANGRE DE CRISTO MOUNTAINS AND THE RATON RIDGE AREA. THROUGH THE WEEKEND TEMPERATURES WILL STAY BELOW NORMAL WITH ANOTHER COLD FRONT SET TO ARRIVE TUESDAY. && .DISCUSSION... UPPER LOW HAS STRETCHED CONSIDERABLY WITH PINWHEELING LOBES OF VORTICITY...ONE HAVING EJECTED NORTHEAST INTO NORTHEASTERN COLORADO WHILE A VIGOROUS ONE IS ALSO CURRENTLY SWEEPING ACROSS ARIZONA. AS THE LATTER LOBE WORKS EASTWARD INTO NEW MEXICO...BETTER SYMMETRY AND DYNAMICS WILL COME TOGETHER DURING A RE-STRENGTHENING PHASE OF THE UPPER LOW. THIS WILL YIELD DIFFLUENT FLOW WITH SIGNIFICANT FORCING FOR PRECIPITATION OVER THE SOUTHERN TIER OF ZONES AS WELL AS SOME CENTRAL ZONES. SNOW WILL BE THE PRIMARY PRECIPITATION TYPE...ALTHOUGH SOME SLEET AND/OR FREEZING DRIZZLE COULD BE POSSIBLE IN THE EAST CENTRAL TO SOUTHEASTERN PLAINS THIS AFTERNOON. ACCUMULATIONS ARE EXPECTED IN CENTRAL ZONES HUGGING THE INTERSTATE 40 CORRIDOR...SO ADVISORIES/WARNINGS WILL BE EXPANDED NORTHWARD. TONIGHT THE LOW WILL SHIFT TO SOUTHEASTERN NEW MEXICO...CARRYING THE FOCUS FOR SNOW EAST WITH IT. BY LATE SATURDAY MORNING THE MODEL CONSENSUS IS FOR THE LOW TO BE PUSHING INTO WEST TX/OK WITH WRAP-AROUND PRECIPITATION STILL IMPACTING SOME FAR EASTERN NM ZONES...BUT BY NOON THE BULK OF THE WINTRY PRECIPITATION SHOULD BE DIMINISHING WITH THIS SYSTEM. HOWEVER...AS THE FLOW TURNS NORTHWESTERLY A CLIPPER WILL BE DIVING TOWARD NEW MEXICO...DRAGGING SOME LIGHT PRECIPITATION INTO THE NORTHEAST HIGHLANDS AND FAR NORTHERN SANGRES THROUGH SATURDAY NIGHT. THE NORTHWEST FLOW SHOULD BECOME LESS PERTURBED BY SUNDAY WITH DRIER CONDITIONS ENSUING. AFTER A REINFORCING NORTHERLY WIND IN MUCH OF THE EASTERN PART OF THE STATE ON SATURDAY...TEMPERATURES WOULD SEEM TO DROP BACK A FEW DEGREES INTO SUNDAY...HOWEVER SURFACE WINDS QUICKLY WHIP BACK AROUND TO A MORE DOWNSLOPED COMPONENT THAT WOULD LIKELY OFFSET ANY COOLING FROM SATURDAY. THE NEXT MAJOR CHANGE WILL COME TO THE EASTERN ZONES AS A FRONT AND SECONDARY REINFORCEMENT OF COOLER AIR ARRIVE TUESDAY AND INTO WEDNESDAY. THIS AIR MASS WOULD BE ASSOCIATED WITH A STOUT SURFACE HIGH WITH MODELS DEPICTING MSLP VALUES OF 1056 MB IN THE CENTRAL PLAINS OF THE NATION...BUT SURPRISINGLY THE AIR MASS DOES NOT APPEAR TO BE AS BITTERLY COLD AS SOME OTHER ARCTIC PREDECESSORS. THE FRONT ON WEDNESDAY MAY BRING A QUICK BATCH OF FRONTOGENETICALLY AND UPSLOPE DRIVEN PRECIPITATION ALONG AND JUST EAST OF THE CENTRAL MOUNTAIN CHAIN...BUT OTHERWISE CONDITIONS APPEAR TO REMAIN MOSTLY DRY FOR THE UPCOMING WORK WEEK. 52 && .FIRE WEATHER... UPPER LOW OVER SOUTHEAST AZ EARLY THIS MORNING WILL DRIFT SLOWLY EASTWARD TODAY THEN ACCELERATE TO THE NORTHEAST OVER EASTERN NM TONIGHT/SATURDAY. ACCUMULATING SNOW...ALONG WITH A WINTRY MIX OF PRECIPITATION WILL BE MOST LIKELY SOUTH OF INTERSTATE 40 AND EAST OF THE CENTRAL MT CHAIN...ALTHOUGH AS THE UPPER LOW MOVES INTO SE NM... MODELS...PARTICULARLY THE GFS...SUGGEST A BAND OF SNOW COULD ROTATE INTO CENTRAL AREAS SUCH AS THE MIDDLE RGV AND SANDIA/MANZANO MTS TONIGHT...BEFORE THE LOW EJECTS SATURDAY. A CLIPPER SYSTEM IN NW FLOW ALOFT WILL FOLLOW ON THE HEELS OF THE EXITING LOW AND COULD BRING ADDITIONAL BUT MORE MEAGER SNOWFALL TO THE FAR NORTHEAST SATURDAY NIGHT. THIS SYSTEM ALSO SENDS ANOTHER FRONT INTO THE PLAINS...BUT SURFACE WINDS REVERT TO DOWNSLOPE BY MIDDAY SUNDAY. SOME GUSTY NORTHWEST WINDS TO AROUND 45 MPH WILL BE POSSIBLE OVER RIDGETOPS AND ALONG THE CENTRAL MT CHAIN AND ADJACENT EAST SLOPES BEFORE TAPERING OFF MONDAY. GENERALLY DRY WEATHER IN THE NORTHWEST FLOW PATTERN WILL PERSIST TUESDAY ALTHOUGH A SURFACE FRONT WILL IMPACT THE PLAINS. A MUCH STRONGER SURGE OF COLD AIR IS FORECAST WEDNESDAY...BOTH GFS AND ECMWF INDICATE A 1055-ISH MB HIGH CENTER OVER KANSAS...WITH LIGHT UPSLOPE PRECIPITATION BREAKING OUT ALONG THE EAST SLOPES OF THE CENTRAL MT CHAIN. LATER NEXT WEEK...A WEAK UPPER LOW CIRCULATION WORKS IT/S WAY NORTH AND EASTWARD FROM THE BAJA CA VICINITY...POTENTIALLY HOOKING UP WITH THE LINGERING UPSLOPE FLOW SOUTH CENTRAL TO EAST CENTRAL NM TO PRODUCE SOME PRECIPITATION POTENTIAL. TEMPERATURES OVER THE REGION REMAIN BELOW AVERAGE FOR THE MOST PART THROUGH SUNDAY...THEN WARM TO NEAR AVERAGE WEST MONDAY...AND CENTRAL AND WEST TUESDAY. THE EAST STAYS BELOW AVERAGE THROUGH WEDNESDAY OF NEXT WEEK. VENTILATION WILL BE POOR OVERALL FOR THE NEXT 7 DAYS DESPITE THE GUSTY NORTHWEST WINDS NOTED ABOVE BECAUSE MIXING HEIGHTS ARE FORECAST TO BE RATHER LOW. && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 11 AM MST SATURDAY FOR THE FOLLOWING ZONES...NMZ523-526-533>540. WINTER WEATHER ADVISORY UNTIL 6 AM MST SATURDAY FOR THE FOLLOWING ZONES...NMZ507>509-519>522-524-525. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 554 AM MST FRI JAN 2 2015 NMZ501>540-031300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 554 AM MST FRI JAN 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT ADDITIONAL SNOW SHOWERS WILL DEVELOP THIS MORNING OVER PORTIONS OF CENTRAL NEW MEXICO AS ANOTHER DISTURBANCE ALOFT WORKS INTO THE STATE...AND BY THIS AFTERNOON AND THIS EVENING FAIRLY WIDESPREAD BANDS OF PERSISTENT MODERATE TO HEAVY SNOW WILL BE FOUND. THE FAVORED AREAS FOR ACCUMULATIONS TODAY INTO TONIGHT WILL TAKE SHAPE OVER THE HIGHER TERRAIN OF CATRON...SOCORRO...AND LINCOLN COUNTIES WITH A FEW TO SEVERAL INCHES ALSO EXPECTED IN THE EAST CENTRAL PLAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AS THE AFOREMENTIONED LOW PRESSURE SYSTEM EXITS NEW MEXICO SATURDAY MORNING...ANOTHER WEATHER DISTURBANCE WILL ARRIVE INTO NORTHEASTERN NEW MEXICO BY LATE IN THE DAY. SOME LIGHT TO MODERATE SNOW ACCUMULATIONS WILL BE POSSIBLE IN THE NORTHEAST HIGHLANDS AROUND THE SANGRE DE CRISTO MOUNTAINS AND THE RATON RIDGE INTO SATURDAY NIGHT. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. SPOTTERS CAN ALSO SUBMIT SNOWFALL REPORTS OR PHOTOS TO OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X. 52
19 heavy snow. Local standard time, as filed.
SNOTEL and public reports indicated between 6 and 15 inches of snow.
Trained spotters reported 5 to 8 inches of snow.
Trained spotters and CoCoRaHS reports indicated 5 to 8 inches of snow.
Trained spotters and the public indicated between 2 and 7 inches of snow.
CoCoRaHS reports and Trained spotters indicated between 8 and 16 inches of snow.
Trained spotters and the public indicated between 5 and 12 inches of snow.
COOP Observers and Trained Spotters indicated between 4 and 6 inches of snow.
Trained spotters and the public indicated 4 to 9 inches of snow.
COOP Observers and Trained Spotters indicated 3 to 6 inches of snow.
Trained spotters reported 4 to 6 inches of snow around Los Lunas and Belen.
Trained spotters indicated 5 to 9 inches of snow.
COOP Observer and Public reports indicated between 4 and 6 inches of snow.
Trained Spotters indicated between 3 and 6 inches of snow.
Trained spotters indicated 1 to 4 inches of snow.
CoCoRaHS reports and Trained spotters indicated 6 to 12 inches of snow.
Trained spotters indicated 6 to 12 inches of snow.
Trained spotters and COOP Observers indicated between 3 and 7 inches of snow.
Trained spotters indicated 3 to 7 inches of snow.
COOP Observers and CoCoRaHS reports indicated between 2 to 6 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, January 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546813, 546814, 546817, 546857, 546854, 546855, 546834, 546856, 546833, 546815, 546830, 546831, 546832, 546858, 546853, 546852, 546849, 546851, 546848.